Louisiana, 2011

Hail and Damaging Winds in Louisiana, March 29 to 30, 2011

March 29 to 30, 2011 · NWS LCH · 26 events in 8 counties and zones

A strong upper level trough moving across the region brought three rounds of severe thunderstorms with large hail and damaging winds to southwest Louisiana. The first round consisted of one supercell thunderstorm that moved across Acadia and St.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$292,000
Crop damage
None recorded
Events
26

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

A strong upper level trough moving across the region brought three rounds of severe thunderstorms with large hail and damaging winds to southwest Louisiana. The first round consisted of one supercell thunderstorm that moved across Acadia and St. Landry Parishes during the early evening hours on March 29, while the second round included numerous severe thunderstorms across much of southern Louisiana later in the day. The third and final round occurred during the early morning hours on March 30, when numerous elevated supercells developed behind a cold front and moved across southwest Louisiana. Hail fell three separate times at the NWS office in Lake Charles.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Mar 29, 3:14 PM CST, 2 hours 46 minutes earlier.

Area forecast discussion, Mar 29, 3:14 PM CST, 2 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
414 PM CDT TUE MAR 29 2011

.DISCUSSION...
WARM FRONT HAS BUCKLED UP INTO PORTIONS OF ACADIANA THIS AFTERNOON
AND IS LOCATED AS OF 20Z FROM ROUGHLY 20 MILES SOUTH OF SABINE
PASS IN THE NORTHERN GULF INLAND ACROSS EASTERN CAMERON PARISH UP
TO LAKE ARTHUR...THEN EAST-NORTHEAST TO JUST NORTH OF LAFAYETTE.
SOUTHEAST OF THIS BOUNDARY...DEWPOINTS HAVE RISEN TO AROUND
70F...WITH TEMPERATURES IN THE LOW TO MID 80S. THIS HAS ALLOWED A
MODERATELY UNSTABLE AIRMASS TO DEVELOP WITH CAPES BETWEEN 2500 AND
3500 J/KG WITH LI'S GREATER THAN (-7). A FEW CELLS HAVE BEEN ABLE
TO BREAK THROUGH THE CAP IN ACADIANA WHERE THE INSTABILITY IS AT
ITS BEST. THESE STORMS ARE STARTING TO GROW WITH THE POSSIBILITY OF
HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING THE MAIN HAZARDS.
ALSO...ALONG THE WARM FRONTAL BOUNDARY...LOW LEVEL WINDS WILL TURN
ALLOWING FOR AN INCREASE IN LOW LEVEL HELICITY VALUES...SO SOME
ROTATING CELLS CAN NOT ALSO BE RULED OUT. CELLS SHOULD REMAIN
MAINLY SCATTERED DURING THE AFTERNOON INTO EARLY EVENING.

A SURFACE COLD FRONT IS LOCATED FROM NORTHEAST TEXAS DOWN INTO
THE HILL COUNTRY OF TEXAS. THIS FRONT WILL CONTINUE TO MOVE DOWN
TO THE SOUTHEAST ENTER THE FORECAST AREA THIS EVENING...THEN
ACROSS THE FORECAST AREA DURING THE OVERNIGHT. MEANWHILE...MID TO
UPPER LEVEL DISTURBANCE IS MOVING IN THE SOUTHWEST FLOW OUT OF OLD
MEXICO ACROSS THE FORECAST AREA. MOISTURE WILL CONTINUE TO
INCREASE AHEAD OF THESE SYSTEMS...WITH THE LOW LEVEL CONVERGENCE
AND FRONTAL LIFT ALSO INCREASING. THEREFORE...SHOWERS AND STORMS WILL
BECOME MORE WIDESPREAD THROUGH THE EVENING HOURS...LIKELY FORMING
A LINE ALONG THE FRONT. WITH COOLING AND UPPER LEVEL DIVERGENCE ALOFT
PROVIDED BY THE SHORT WAVE...AND SURFACE BASED INSTABILITY...THERE
WILL BE THE POSSIBILITY OF SEVERE WEATHER...WITH THE MAIN HAZARDS
WITH THE LINE HAIL AND DAMAGING WIND GUSTS. SOME LOCALLY HEAVY
RAINFALL IS ALSO POSSIBLE AS LOW LEVEL FLOW IS ACTUALLY RATHER
WEAK MEANING STORM MOTION MAY NOT BE TOO FAST. AVERAGE RAINFALL
AMOUNTS WILL BE BETWEEN 1/2 AND 1 INCH OVER A MAJORITY OF THE
FORECAST AREA...WITH ISOLATED HIGHER AMOUNTS...ESPECIALLY EAST OF
AN ALEXANDRIA TO LAFAYETTE LINE WHERE BEST LOW LEVEL CONVERGENCE
AND UPPER LEVEL DIVERGENCE WILL OVERLAP.

STRONGEST SHOWER ACTIVITY WILL END DURING THE EARLY MORNING
HOURS...WITH CLOUDS AND LIGHT ISOLATED SHOWERS LINGERING THROUGH
MOST OF THE DAY INTO WEDNESDAY NIGHT...AS OVER-RIDING ACROSS THE
FRONT WILL CONTINUE INTO MAIN UPPER TROF AXIS MOVES THROUGH.

BRIEF COOL CONDITIONS THROUGH THURSDAY...THEN HIGH PRESSURE WILL
MOVE EAST...ALLOWING FOR SOUTHERLY BREEZES TO RETURN ON FRIDAY
INTO THE WEEKEND...WITH WARM CONDITIONS.

RUA

&&

.MARINE...
MAINLY LIGHT ONSHORE FLOW WILL OCCUR FOR THE REMAINDER OF THE
AFTERNOON INTO TONIGHT. A FEW THUNDERSTORMS WILL ALSO BE POSSIBLE
NEAR THE COAST AND OVER THE LAKES AND BAYS. SOME OF THESE STORMS
COULD BECOME STRONG WITH GUSTY WINDS AND HAIL.

A COLD FRONT IS STILL EXPECTED TO MOVE ACROSS THE COASTAL WATERS
LATE TONIGHT AND EARLY WEDNESDAY MORNING. WIDESPREAD SHOWERS AND
THUNDERSTORMS ARE EXPECTED AHEAD OF THE FRONT. AGAIN SOME OF THE
STORMS COULD BECOME RATHER STRONG WITH GUSTY WINDS AND HAIL. BRIEF
MODERATE AND GUSTY NORTHERLY GRADIENT WINDS WILL ALSO OCCUR BEHIND
THE FRONT INTO WEDNESDAY MORNING.

OFFSHORE WINDS WILL THEN CONTINUE THROUGH THURSDAY...UNTIL WINDS
BECOME ONSHORE AGAIN ON FRIDAY INTO THE WEEKEND AS HIGH PRESSURE
MOVES EAST OF THE REGION.

RUA

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  79  59  70  52  73 /  30  60  30  20  10
KBPT  79  58  70  53  73 /  30  60  30  20  10
KAEX  76  56  66  48  72 /  30  70  30  20  10
KLFT  82  59  71  52  72 /  30  70  40  20  10

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...NONE.
&&
Hazardous weather outlook, Mar 29, 3:59 AM CST, 14 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
459 AM CDT TUE MAR 29 2011

GMZ430-432-435-450-452-455-470-472-475-LAZ027>033-041>045-051>055-
TXZ180>182-201-215-216-301000-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
LA OUT 20 NM-
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM
TO 60 NM-
WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA
EXTENDING FROM 20 NM TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-
ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-
LAFAYETTE-UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY-
LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE-
459 AM CDT TUE MAR 29 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...
SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

A WARM FRONT WILL PUSH NORTHWARD ACROSS THE REGION TODAY...WITH
SCATTERED SHOWERS AND A FEW STRONG TO SEVERE THUNDERSTORMS
POSSIBLE THIS AFTERNOON. MORE WIDESPREAD SHOWERS AND STRONG TO
SEVERE THUNDERSTORMS ARE LIKELY FROM THIS EVENING INTO EARLY
WEDNESDAY MORNING AS A COLD FRONT PUSHES SOUTHEASTWARD THROUGH THE
FORECAST AREA. LARGE HAIL IS EXPECTED TO BE THE PRIMARY SEVERE
WEATHER THREAT...WITH DAMAGING WINDS AND A COUPLE OF TORNADOES
LESSER THREATS. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE BUT DUE TO
THE RECENT DRY CONDITIONS LITTLE OR NO FLOODING IS ANTICIPATED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A STRONG COLD FRONT MAY PUSH ACROSS THE AREA ON MONDAY...BRINGING
SCATTERED SHOWERS AND THUNDERSTORMS.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND TONIGHT.

05

In the hours before

Special weather statement, Mar 29, 2:03 PM CST, 3 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
303 PM CDT TUE MAR 29 2011

LAZ045-053>055-292100-
UPPER ST. MARTIN LA-LOWER ST. MARTIN LA-ST. MARY LA-IBERIA LA-
303 PM CDT TUE MAR 29 2011

...SIGNIFICANT WEATHER ADVISORY FOR ST. MARY...IBERIA AND ST. MARTIN
PARISHES UNTIL 400 PM CDT...

AT 256 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM OVER NORTHEASTERN IBERIA PARISH...MOVING
NORTHEAST AT 10 MPH.

THE PRIMARY THREAT FROM THIS THUNDERSTORMS WILL BE SMALL HAIL.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  RURAL NORTHEASTERN IBERIA PARISH AT 320 PM
  RURAL CENTRAL ST. MARTIN PARISH AT 320 PM

LAT...LON 2993 9149 3006 9164 3020 9147 3014 9145
      3012 9145 3011 9138 3009 9136 3007 9136
      3007 9126 3005 9124

JT
Special weather statement, Mar 29, 5:41 PM CST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
641 PM CDT TUE MAR 29 2011

LAZ033-300045-
ST. LANDRY LA-
641 PM CDT TUE MAR 29 2011

...SIGNIFICANT WEATHER ADVISORY FOR ST. LANDRY PARISH UNTIL 745 PM
CDT...

AT 640 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 4 MILES SOUTH OF OPELOUSAS...MOVING NORTHEAST AT
20 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  LEONVILLE BY 655 PM...
  WASHINGTON AND ARNAUDVILLE BY 700 PM...
  PORT BARRE BY 710 PM...
  LEBEAU BY 725 PM...
  PALMETTO BY 735 PM...
  KROTZ SPRINGS BY 740 PM...

THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING...PEA TO
NICKEL SIZE HAIL...AND WIND GUSTS TO NEAR 40 MPH...WHICH COULD DOWN
TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A
SAFE HOME OR BUILDING UNTIL THIS STORM HAS PASSED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM TUESDAY EVENING FOR
SOUTHWESTERN LOUISIANA.

LAT...LON 3050 9176 3048 9174 3041 9195 3042 9197
      3040 9198 3036 9211 3051 9222 3085 9196
      3085 9195 3061 9174 3056 9175 3053 9173
      3051 9173

RUA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

20 hail, 6 thunderstorm wind. Local standard time, as filed.

Hail, St. Landry

When
March 29, 6:00 PM CST
Where
St. Landry County, 1 mi S of Opelousas
Measured
1.25 in hail
Reported by
Public
Coordinates
30.515, -92.080

Hail, St. Landry

When
March 29, 6:03 PM CST
Where
St. Landry County, 3.71 mi WSW of Port Barre
Measured
1 in hail
Reported by
Public
Coordinates
30.534, -92.010

Thunderstorm Wind, St. Landry

When
March 29, 6:03 PM CST to 6:08 PM CST
Where
St. Landry County, 3.7 mi E of Opelousas to 2.29 mi WSW of Port Barre
Measured
83 kt (96 mph) estimated gust
Property damage
$250,000
Reported by
NWS Storm Survey
Coordinates
30.533, -92.018

NWS storm survey discovered an intense microburst affected a 2 mile long by 1/2 mile wide area along Highway 742 east of Opelousas. Winds were estimated from 85-95 mph. One large metal barn was destroyed and two smaller barns were demolished. Several other outbuildings were destroyed with debris blown hundreds of yards. Two campers were flipped over and 1 power pole was snapped. Several hardwood and softwood trees were snapped at the trunk. One mobile home suffered considerable roof damage, while a few brick homes lost a few shingles.

Thunderstorm Wind, Beauregard

When
March 29, 8:53 PM CST
Where
Beauregard County, 3 mi S of Ragley
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
30.477, -93.230

Trees were blown down and hail of unknown size was reported.

Thunderstorm Wind, Allen

When
March 29, 9:16 PM CST
Where
Allen County, 2.32 mi NNW of Indian Vlg to 2.45 mi NNW of Indian Vlg
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Reported by
NWS Storm Survey
Coordinates
30.480, -92.987

NWS Storm Survey found a downburst struck along Tram Martin Road southwest of Leblanc. The sheet metal roof and attached porch of one home near the center of the downburst was blown off to the northwest and landed in the backyard. A few trees were blown down in an outward pattern to the southwest and northeast of the home. Winds were estimated at 70 mph.

Hail, Acadia

When
March 29, 9:27 PM CST
Where
Acadia County, 3.81 mi E of Maxie
Measured
1.75 in hail
Reported by
Public
Coordinates
30.315, -92.356

Quarter to golfball size hail reported around 6 miles east of Iota.

Hail, Calcasieu

When
March 29, 9:44 PM CST
Where
Calcasieu County, 0.4 mi SSE of (Lch)lk Charles Muni
Measured
1 in hail
Reported by
NWS Employee
Coordinates
30.125, -93.216

Nickel to quarter size hail observed outside NWS office.

Hail, Calcasieu

When
March 29, 9:45 PM CST
Where
Calcasieu County, 6 mi SSE of Lake Charles
Measured
1 in hail
Reported by
Public
Coordinates
30.150, -93.162

Hail, Calcasieu

When
March 29, 10:00 PM CST
Where
Calcasieu County, 2.8 mi ENE of (Lch)lk Charles Muni
Measured
0.75 in hail
Reported by
CoCoRaHS
Coordinates
30.145, -93.176

Hail, Allen

When
March 29, 11:54 PM CST
Where
Allen County, 2.34 mi NNW of Indian Vlg
Measured
1 in hail
Reported by
Public
Coordinates
30.480, -92.988

Thunderstorm Wind, Calcasieu

When
March 30, 3:59 AM CST
Where
Calcasieu County, 4.25 mi SSE of Vincent Lndg to 4.56 mi SSE of Vincent Lndg
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
30.095, -93.298

NWS storm survey discovered a large downburst struck areas south of the LNG Plant in southwest Lake Charles. A few homes along Airhart Road suffered minor roof damage, with a couple of fences pushed over and a boat shed blown 50 yards southeast and destroyed. Winds were measured up to 95 mph at the LNG Plant, but damage in the populated areas to the south of the plant suggest winds were in the 60-70 mph range.

Hail, Calcasieu

When
March 30, 4:00 AM CST
Where
Calcasieu County, 2.8 mi ENE of (Lch)lk Charles Muni
Measured
0.88 in hail
Reported by
CoCoRaHS
Coordinates
30.145, -93.176

Hail, Calcasieu

When
March 30, 4:00 AM CST
Where
Calcasieu County, 1.84 mi WNW of (Lch)lk Charles Muni
Measured
1 in hail
Reported by
NWS Employee
Coordinates
30.139, -93.249

NWS Employee estimated quarter size hail near Nelson Road.

Thunderstorm Wind, Calcasieu

When
March 30, 4:00 AM CST
Where
Calcasieu County, 2.4 mi W of (Lch)lk Charles Muni
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Newspaper
Coordinates
30.127, -93.260

A large pine tree fell onto a mobile home on Speck Drive causing considerable damage to half of the roof.

Hail, Calcasieu

When
March 30, 4:05 AM CST
Where
Calcasieu County, 2.04 mi NW of Vincent
Measured
0.88 in hail
Reported by
Public
Coordinates
30.169, -93.376

Nickel size hail reported in Carlyss.

Hail, Calcasieu

When
March 30, 4:07 AM CST
Where
Calcasieu County, 3.62 mi SE of Vincent Lndg
Measured
1.75 in hail
Reported by
Mariner
Coordinates
30.110, -93.291

The Hercules tugboat at the Trunkline LNG plant in southwest Lake Charles reported golfball size hail.

Thunderstorm Wind, Calcasieu

When
March 30, 4:07 AM CST
Where
Calcasieu County, 3.62 mi SE of Vincent Lndg
Measured
83 kt (96 mph) measured gust
Reported by
Mariner
Coordinates
30.110, -93.291

The Hercules tugboat at the Trunkline LNG plant in southwest Lake Charles reported a wind gust of 95 mph.

Hail, Evangeline

When
March 30, 4:10 AM CST
Where
Evangeline County, 1 mi N of Mamou
Measured
0.88 in hail
Reported by
Public
Coordinates
30.645, -92.420

Hail, Evangeline

When
March 30, 4:10 AM CST
Where
Evangeline County, 0.75 mi SSE of Reddell
Measured
1.25 in hail
Reported by
Public
Coordinates
30.660, -92.426

Public reported quarter to half dollar size hail between Mamou and Vidrine.

Hail, Calcasieu

When
March 30, 4:11 AM CST
Where
Calcasieu County, 1.38 mi ENE of (Lch)lk Charles Muni
Measured
1.5 in hail
Reported by
NWS Employee
Coordinates
30.140, -93.200

Ping pong ball size hail fell at the NWS office.

Hail, Calcasieu

When
March 30, 4:30 AM CST
Where
Calcasieu County, 5 mi SSE of Lake Charles
Measured
1.25 in hail
Reported by
CoCoRaHS
Coordinates
30.163, -93.168

CoCoRaHS observer reported half dollar size hail lasted for 2 minutes.

Hail, Lafayette

When
March 30, 4:30 AM CST
Where
Lafayette County, 1 mi NNE of Carencro
Measured
0.75 in hail
Reported by
Public
Coordinates
30.333, -92.044

Hail, St. Landry

When
March 30, 4:30 AM CST
Where
St. Landry County, 3.06 mi E of Grand Coteau
Measured
1.5 in hail
Reported by
CoCoRaHS
Coordinates
30.420, -91.999

CoCoRaHS observer reported ping pong ball size hail lasted for 7 minutes. Hail covered the ground and piled up along fences.

Hail, St. Landry

When
March 30, 4:35 AM CST
Where
St. Landry County, Arnaudville
Measured
1 in hail
Reported by
Public
Coordinates
30.400, -91.930

Hail, St. Landry

When
March 30, 4:48 AM CST
Where
St. Landry County, 3.34 mi S of Krotz Spgs
Measured
2 in hail
Reported by
Public
Coordinates
30.482, -91.756

Public reported via Facebook that egg size hail fell along the Atchafalaya River south of Krotz Springs.

Hail, Vermilion

When
March 30, 4:55 AM CST
Where
Vermilion County, 0.98 mi NNE of Gueydan
Measured
0.75 in hail
Reported by
Public
Coordinates
30.043, -92.514

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2011Every state in 2011This day in weather historyWarnings in Louisiana, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 292899, 292901, 292902, 292903, 292928, 292907, 292908, 292909, 292910, 292911, 292912, 292913, 292914, 292929, 292915, 292916, 292917, 292918, 292919, 292920, 292921, 292922, 292923, 292924, 292925, 292926.